Care During Chemotherapy and Beyond
Cardiotoxicity and Cardiomyopathy
What are cardiotoxicity and cardiomyopathy?
Cardiotoxicity is a condition when there is damage to the heart muscle. As a result
of cardiotoxicity, your heart may not be able to pump blood through out your body
as well. This may be due to chemotherapy drugs, or other medications you may be
taking to control your disease. Cardiotoxicity,
if severe, may lead to cardiomyopathy.
Cardiomyopathy - Is often a result of treatments, such as chemotherapeutic medications,
or may be caused by a group of diseases or disorders, that lead to damaged heart
muscle. Injury to heart muscle may cause a disturbance in the heart's pumping action,
and subsequent heart failure.
Cardiomyopathy may be result of:
- Viruses - such as human immunodeficiency virus (HIV)
- Amyloidosis - a malignant disease where a stretchy, thick (amyloid) protein, may
deposit on your heart or other organs, and cause cardiomyopathy
- Long-standing high blood pressure
- Chronic or long-term alcohol use
- Thyroid disease, such as hyperthyroidism
- Thiamine and Vitamin B deficiency
- Medications, such as certain types of chemotherapy may lead to cardiomyopathy. Medications
that may commonly cause cardiotoxicity, or cardiomyopathy, are called anthracyclines.
Anthracyclines may be used to treat leukemia, lymphoma, multiple myeloma, breast
cancer, and sarcoma. These drugs may also be used in other cancers, if your healthcare
provider thinks it is necessary. A commonly used anthracycline is called doxorubicin
- Cardiomyopathy may also result from genetic defects
- With certain drugs, such as doxorubicin, there is a dose at which these cardiotoxic
effects on the heart may occur. Your doctor or healthcare provider will follow you
closely if you are receiving these drugs.
- Before you receive a chemotherapy drug that may cause cardiotoxicity, your healthcare
provider may order an echocardiogram, or a radionuclide ventriculography scan, to
determine how well your heart is functioning at its' baseline. The tests will most
likely be repeated during and after your chemotherapy treatments, as your doctor
or healthcare provider recommends. This is how they will monitor your heart function
while receiving cardiotoxic medications.
- The ejection fraction (EF) is a percentage of blood pumped out into the body during
each heartbeat. An EF of 50%-75% is considered normal. The lower the ejection fraction,
the more severe the heart failure may be. This may determine if the cardiotoxic
drug has caused cardiomyopathy.
You may have developed cardiomyopathy if your doctor finds:
- An enlarged heart muscle on chest x-ray (caused by the heart working harder to pump
blood through the body
- Abnormal heart or lung sounds on physical examination
- Swelling in your hands, feet, or unusual weight gain
What are some symptoms to look for?
- You may be overly tired, or very weak (fatigued). It may be hard for you to do any
kind of your normal activities.
- You may have "coughing spells", or a long-term (chronic) cough, if your cardiotoxicity
results in heart failure (such as congestive heart failure).
- You may experience shortness of breath, either at rest or while performing any type
of activity. This may include walking to the door, or climbing stairs.
- You may have trouble lying flat in bed, and you may have to sleep on 2 or more pillows.
Your shortness of breath may cause you to wake up in the middle of the night.
- Your legs may be swollen, especially in your feet and ankles.
- You may gain water weight easily, or feel bloated.
Things you can do:
- Make sure you tell your doctor, as well as all healthcare providers, about any other
medications you are taking (including over-the-counter, vitamins, or herbal remedies).
- Remind your doctor or healthcare provider if you have a history of diabetes, liver,
kidney, or heart disease.
- If you are experiencing severe cardiomyopathy, which may have caused heart failure,
you may be told to reduce the amount of salt you are eating in a day. Many times,
it may be restricted to about 2 grams of sodium per day. A diet lower in salt may
decrease the amount of work that is placed on your heart. You should discuss this
with your healthcare provider how you can specifically use your diet to control
your symptoms of heart failure.
- Try to exercise, as tolerated, to maintain your optimal level of functioning. Discuss
with your healthcare provider how you can create a specific exercise program to
suit your needs. Make sure to exercise, under the supervision of your healthcare
provider. Walking, swimming, or light aerobic activity may help you to lose weight,
and promote the flow of oxygen in your lungs and blood. It may also help to strengthen
your heart muscle.
- If your heart damage is due to amyloidosis, you should be seeing an oncologist and
a cardiologist who work together, to coordinate your care.
- If your heart damage is due to infection, diabetes, thyroid disorders, or long-standing
high blood pressure, it is important to discuss with your healthcare provider how
you may treat the disease, and optimize your level of functioning.
- With severe cardiomyopathy, sleeping at night with your head of the bed elevated
may make it easier to breathe. You may do this by sleeping on extra pillows.
- Use relaxation techniques to decrease the amount of anxiety you have. If you feel
anxious, place yourself in a quiet environment, and close your eyes. Take slow,
steady, deep breaths, and try to concentrate on things that have relaxed you in
the past (such as a vacation, an area of your home, etc.).
- You should restrict the amount of alcohol you take in, or avoid it all together.
Alcohol may adversely interact with many medications.
- If you are ordered a medication to treat this disorder, do not stop taking any medication
unless your healthcare provider tells you to. Take the medication exactly as directed.
Do not share your pills with anyone.
- If you miss a dose of your medication, discuss with your healthcare provider what
you should do.
- If you experience symptoms or side effects, especially if severe, be sure to discuss
them with your health care team. They can prescribe medications and/or offer
other suggestions that are effective in managing such problems.
- Keep all your appointments for your treatments.
Drugs that may be prescribed by your doctor:
Your doctor or healthcare provider may prescribe certain drugs to help your heart
muscle work more effectively. Depending on the extent of cardiotoxicity you have
experienced, and your overall health status, your doctor may recommend reducing
the dose of the medication that caused the heart damage, stopping the medication,
or changing to a different regimen. Some of the common drugs that are used to treat
cardiotoxicity may include:
- Dexrazoxane hydrochloride - May be used to prevent or reduce the
occurrence and severity of heart damage (cardiomyopathy) caused by doxorubicin (Adriamycin®).
- ACE inhibitors - These drugs work by opening, or dilating, your
arteries. They will lower your blood pressure, and improve blood flow to your kidneys,
and through out your body. Your healthcare provider may also prescribe these medications
if you have diabetes or protein in your urine, to protect your kidneys. Some examples
of this medication may include: enalapril maleate (Vasotec®),
lisinopril (Zestril®), and fosinopril sodium (Monopril®)
- Beta-blockers - can be used to slow down your heart rate, and improve
blood flow through your body. You may take this drug if you have been diagnosed
with irregular heartbeats, palpitations, heart failure, or high blood pressure.
Some examples of this medication may include: metoprolol (Lopressor®),
propranolol (Inderal®), and atenolol (Tenormin®).
- Diuretics - may be known as "water pills", as they work to prevent
or treat heart failure by making you urinate out extra fluid. Some examples of this
medication may include furosemide (Lasix®), and
hydrochlorthiazide. You may receive this medication alone or in combination with
- Digoxin - Also called digitalis, this medication works by slowing
down the heart rate, and making it beat more effectively. This will pump blood through
out the body better. It is also called Lanoxin®.
- Vasodilators -are drugs that work by opening up or "dilating" the
vessels. These may include isosorbide dinitrate (Isordil®).
- Do not stop any of these medications abruptly, as serious side effects may occur
When to call your doctor or health care provider:
- Fever of 100.5° F (38° C), chills, sore throat (possible signs of infection).
- Shortness of breath, chest pain or discomfort; swelling of your lips or throat should
be evaluated immediately
- Feeling your heart beat rapidly (palpitations)
- Any new rashes on your skin
- Any unusual swelling in your feet and legs
- Weight gain of greater than 3 to 5 pounds in 1 week.
Note: We strongly encourage you to talk with your health care professional
about your specific medical condition and treatments. The information contained
in this website is meant to be helpful and educational, but is not a substitute
for medical advice.
Chemocare.com is designed to provide the latest information about chemotherapy to patients and their families, caregivers and friends. For information about the 4th Angel Mentoring Program visit www.4thangel.org